Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
West-Coast_Skater

"Purging"- the initial breakout

For almost every acne treatment I read about, there is a handful of people that say before their skin got better, it got worse. Some call it 'purging'. Others call it an 'initial breakout', or 'IB'. It is mainly seen in threads discussing topical retinoids and Accutane, but those arent the only treatments that cause it.

here are the two reasons i think this occurs:

irritation- when you use a new product on your skin, or wash your face more vigorously (like with a scrub or washcloth), your skin becomes more irritated. In turn, you get more acne. After a while, your skin may get used to this new kind of treatment, allowing it to help your acne instead of aggravate it.

increased turnover of dead skin cells- 'Exfoliation'- In topical retinoids and similar treatments like Azaelic acid, the skin over-exfoliates. Skin cells die and are replaced at a faster rate, clogging the pores much faster than if they werent shedding so quickly. Once the skin thins out and reaches a steady cell-turnover, you wont see such a rapid clogging of pores, and your acne will improve.

i know these arent the only causes, so please feel free to give some more input

Share this post


Link to post
Share on other sites

bump. come on, i need some input!

oh and itd be nice if a mod could put this in the general acne or prescription acne forums. i think this thread would be more helpful than in the mild acne forums

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×